Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Sacramento, CA

August 2, 2017Plumas County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Aug 2, 2017, 7:47 PM PDT for Plumas County, California. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2017, 7:47 PM PDT (02:47 UTC)
Expired
Aug 2, 2017, 8:15 PM PDT
In force
28 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Plumas County, CA

What was reported inside it

TimeReportWhereRemark
Aug 2, 7:50 PM PDTHAIL 1.755 E Quincy, CAREPORTS OF GOLF BALL SIZE HAIL SOUTHEAST OF QUINCY IN THE VICINITY OF THE MINERVA FIRE.
Aug 2, 7:50 PM PDTHAIL 1.755 E Quincy, CAREPORTS OF GULF BALL SIZE HAIL SOUTHEAST OF QUINCY IN THE VICINITY OF THE MINERVA FIRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
3759 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

470 
WUUS56 KSTO 030247
SVRSTO
CAC063-030315-
/O.NEW.KSTO.SV.W.0007.170803T0247Z-170803T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sacramento CA
747 PM PDT WED AUG 2 2017

The National Weather Service in Sacramento has issued a

* Severe Thunderstorm Warning for...
  East central Plumas County in northern California...

* Until 815 PM PDT

* At 747 PM PDT, a severe thunderstorm was located near Spring
  Garden, or near Quincy, moving southwest at 10 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Spring Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3993 12083 3990 12079 3982 12083 3988 12092
      3994 12083
TIME...MOT...LOC 0247Z 026DEG 7KT 3987 12085 

HAIL...1.00IN
WIND...<50MPH
 
$$
1 follow-up statement
654 
WWUS56 KSTO 030312
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
812 PM PDT WED AUG 2 2017

CAC063-030321-
/O.EXP.KSTO.SV.W.0007.000000T0000Z-170803T0315Z/
Plumas CA-
812 PM PDT WED AUG 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PLUMAS COUNTY
WILL EXPIRE AT 815 PM PDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.

LAT...LON 3993 12083 3990 12079 3982 12083 3988 12092
      3994 12083
TIME...MOT...LOC 0311Z 026DEG 7KT 3983 12088 

$$

CM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:39 PM PDT, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 2, 3:39 PM PDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
339 PM PDT Wed Aug 2 2017

.SYNOPSIS...
Heatwave continues this week with heat warnings and advisories
until Thursday evening. Isolated late-day thunderstorms over
higher terrain each day. A little cooler this weekend and next
week but still warmer than normal.

&&

.DISCUSSION...

Afternoon radar imagery indicates thunderstorms developing over
the Sierra. This activity should continue mainly through 04z
Thursday. Expect at least gusty winds, brief downpours and small
hail with these storms.

Interior NorCal continues under the influence of a strong upper
level ridge. Although peak heating has already occurred,
Thursday's highs could continue the risk for heat-related illness.
Therefore, excessive heat warnings and heat advisories will
continue through Thursday evening.

Slight cooling trend is expected into the weekend as the ridge
retreats to the east and a series of shortwaves persist off the
CA coast. A few pieces of energy, combined with some instability,
could bring some showery activity along the Coastal Range
Thursday night as indicated by the latest Hi-Res guidance. Thus,
have added a slight chance for precipitation for those areas.
We'll continue to monitor the latest trends.

Finally, enough instability and moisture will be in place across
interior NorCal, resulting in late-day convection over higher
terrain each day through at least the end of the forecast period.

 &&
.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)

Weak upper low forecast to linger over far northern portions of
California through the extended forecast period. This will help to
moderate temperatures with highs from the upper 90s to around
106 in the Central Valley and 80s to 90s in the foothills and
mountains. Enough moisture and instability will be present to
keep a threat of afternoon thunderstorms over the mountains
through midweek.

&&

.AVIATION...

VFR conditions for TAF sites next 24 hours. Locally reduced visby
from smoke invof Minerva Fire. Isolated thunderstorms near Sierra
crest this evening and again by Thursday afternoon. Winds
generally 10 kts or less for TAF sites, gusts to around 25 kts
invof the Delta.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM PDT Thursday for Burney Basin / Eastern
Shasta County-Motherlode-Northern San Joaquin Valley-Southern
Sacramento Valley-West Slope Northern Sierra Nevada-Western
Plumas County/Lassen Park.

Excessive Heat Warning until 8 PM PDT Thursday for Central
Sacramento Valley-Clear Lake/Southern Lake County-Mountains
Southwestern Shasta County to Northern Lake County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Shasta
Lake Area / Northern Shasta County.

&&

In the hours before

Special weather statement, Aug 2, 2:34 PM PDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Sacramento CA
234 PM PDT WED AUG 2 2017

CAZ069-022215-
West Slope Northern Sierra Nevada CA-
234 PM PDT WED AUG 2 2017

...SPECIAL WEATHER STATEMENT...

At 233 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Kennedy Meadow, or 11 miles southwest of Sonora Pass.
This storm was nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Tuolumne County.

LAT...LON 3810 11989 3831 11980 3824 11962 3811 11973
TIME...MOT...LOC 2133Z 063DEG 3KT 3820 11975

cs
Special weather statement, Aug 2, 3:28 PM PDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Sacramento CA
328 PM PDT WED AUG 2 2017

CAZ069-022315-
West Slope Northern Sierra Nevada CA-
328 PM PDT WED AUG 2 2017

...SPECIAL WEATHER STATEMENT...

At 327 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Pinecrest, or 21 miles southwest of Sonora Pass,
moving southwest at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Tuolumne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3808 11980 3809 11984 3803 11989 3799 11988
      3798 11989 3793 11996 3809 12010 3821 11988
      3809 11976
TIME...MOT...LOC 2227Z 051DEG 9KT 3810 11989

IDM
Special weather statement, Aug 2, 6:05 PM PDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Sacramento CA
605 PM PDT WED AUG 2 2017

CAZ069-030145-
West Slope Northern Sierra Nevada CA-
605 PM PDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SIERRA COUNTY UNTIL
645 PM PDT...

At 604 PM PDT, Doppler radar was tracking a strong thunderstorm near
Bassetts, or near Sierra City, moving northwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Sierra
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3958 12063 3964 12054 3960 12047 3953 12043
      3951 12043
TIME...MOT...LOC 0104Z 118DEG 9KT 3957 12052
Special weather statement, Aug 2, 7:08 PM PDT, 39 minutes before
Special Weather Statement
National Weather Service Sacramento CA
708 PM PDT WED AUG 2 2017

CAZ068-030300-
Western Plumas County/Lassen Park CA-
708 PM PDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLUMAS COUNTY UNTIL
800 PM PDT...

At 707 PM PDT, Doppler radar was tracking a strong thunderstorm near
Spring Garden, or near Quincy, moving southwest at 8 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Plumas
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4003 12081 3992 12076 3991 12083 4001 12087
TIME...MOT...LOC 0207Z 001DEG 7KT 3996 12080

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:05 PM PDTSpecial Weather StatementSTOSierra40 min
Aug 2, 7:08 PM PDTSpecial Weather StatementSTOPlumas52 min
Aug 2, 7:18 PM PDTSevere Thunderstorm WarningSTOPlumas27 min
Aug 3, 1:55 PM PDTSpecial Weather StatementSTO50 min

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.